Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 18, NWS Flagstaff, AZ

July 28, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2016, 3:55 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 3:55 PM MST (22:55 UTC)
Expired
Jul 28, 2016, 6:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 172 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS55 KFGZ 282255
FFWFGZ
AZC025-290100-
/O.NEW.KFGZ.FF.W.0018.160728T2255Z-160729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 354 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT HOPE...COW CREEK AND SMALLER STREAMS FLOWING INTO COW CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333

$$
JJ
2 follow-up statements
305 
WGUS75 KFGZ 290023
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 PM MST THU JUL 28 2016

AZC025-290100-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-160729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
523 PM MST THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
WEST CENTRAL YAVAPAI COUNTY...

AT 520 PM MST...DOPPLER RADAR INDICATED MODERATE RAINFALL CONTINUING
OVER THE PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN...WITH ADDITIONAL AMOUNTS LIKELY
UNDER A HALF INCH THIS EVENING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT HOPE...COW CREEK AND SMALLER STREAMS THAT RUN IN TO COW CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333

$$
JJ
897 
WGUS75 KFGZ 290106
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
606 PM MST THU JUL 28 2016

AZC025-290113-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-160729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
606 PM MST THU JUL 28 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL YAVAPAI COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED OVER EXTREME WEST CENTRAL YAVAPAI COUNTY.
WHILE HEAVY STORM RUNOFF WILL CONTINUE THIS EVENING...THE THREAT OF
FLASH FLOODING IS DECREASING. PLEASE EXERCISE CAUTION NEAR STREAMS
FOR THE NEXT FEW HOURS...INCLUDING COW CREEK.

LAT...LON 3515 11333 3515 11297 3479 11300 3488 11333

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:29 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 28, 3:29 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
329 PM MST THU JUL 28 2016

.SYNOPSIS...Widely scattered thunderstorms, especially across
Yavapai and northern Gila counties, is forecast to continue into
the evening. A cooling trend with increased chances for showers
or thunderstorms is forecast for Friday and the weekend, lasting
into next week.

&&

.DISCUSSION...
Storms have intensified this afternoon across portions of the
Northland, mainly across Yavapai and northern Gila counties. In
addition, the excessive heat warning continuing for canyon
country in far northern Arizona, and those planning recreation
below 4000 ft should be aware of the dangerously elevated
temperatures anticipated into this evening.

Strong high pressure over northwestern Arizona will weaken as low
pressure moves into the Pacific Northwest. This will weaken the
cap over our area and allow for decent return flow that will begin
to transport surge moisture northward over the weekend, resulting
in increased thunderstorm coverage in the coming days.

In short, expect cooling temperatures and increased monsoon
activity for the remainder of the seven day forecast period.

&&

.AVIATION...For the 00z Package...Look for mainly VFR conditions
over the next 24 hours. Isolated showers and thunderstorms will
diminish after sunset. For Friday...Scattered afternoon
thunderstorms over the higher terrain from the Grand Canyon and
Flagstaff southeast to the New Mexico border. Elsewhere...isolated
storms. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11
PM MST this evening FOR AZZ005-006.

&&

PUBLIC...KD/Peterson
AVIATION...McCollum

For northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
613 AM MST THU JUL 28 2016

AZZ004>018-037>040-290600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
613 AM MST THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON
AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY
ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND
WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS
AFTERNOON.

ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM
COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON
RIM.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE
WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES
AND INCREASING SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:17 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST THU JUL 28 2016

AZZ008-037-282230-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
317 PM MST THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 330
PM MST...

AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR YAVAPAI COUNTY FAIRGROUNDS...OR 11 MILES EAST OF CHINO
VALLEY...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI
COUNTY.

LAT...LON 3481 11231 3474 11214 3463 11222 3469 11238
TIME...MOT...LOC 2217Z 022DEG 6KT 3472 11226

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:17 PM MSTSevere Thunderstorm WarningFGZGila43 min
Jul 28, 3:03 PM MSTSevere Thunderstorm WarningFGZGila28 min
Jul 28, 3:17 PM MSTSpecial Weather StatementFGZYavapai13 min
Jul 28, 4:07 PM MSTSpecial Weather StatementFGZYavapai23 min
Jul 28, 4:16 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 28, 4:38 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.